Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 122, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 15, 2021, 10:17 PM CST for Stephenson County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 15, 2021, 10:17 PM CST (04:17 UTC)
- Expired
- Dec 15, 2021, 10:48 PM CST
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 102 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 10:30 PM CST | TSTM WND DMG | Freeport, IL | SPOTTER REPORT A TEN INCH DIAMETER TREE UPROOTED AGAINST A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 15, 5:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WUUS53 KDVN 160417 SVRDVN ILC177-160500- /O.NEW.KDVN.SV.W.0122.211216T0417Z-211216T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 1017 PM CST Wed Dec 15 2021 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Eastern Stephenson County in northwestern Illinois... * Until 1100 PM CST. * At 1016 PM CST, severe thunderstorms were located along a line extending from near Winslow to near Shannon, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Freeport around 1025 PM CST. German Valley around 1030 PM CST. Ridott around 1035 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1100 PM CST for northwestern Illinois. For your protection move to an interior room on the lowest floor of a sturdy building. A Tornado Watch remains in effect until 1100 PM CST for northwestern Illinois. && LAT...LON 4250 8940 4220 8940 4220 8968 4251 8966 TIME...MOT...LOC 0416Z 247DEG 45KT 4253 8972 4219 8974 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Uttech
1 follow-up statement
062
WWUS53 KDVN 160448
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1048 PM CST Wed Dec 15 2021
ILC177-160455-
/O.CAN.KDVN.SV.W.0122.000000T0000Z-211216T0500Z/
Stephenson IL-
1048 PM CST Wed Dec 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEPHENSON COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled. Strong winds are expected to continue
after the rain ends.
LAT...LON 4250 8940 4220 8940 4220 8968 4251 8966
TIME...MOT...LOC 0444Z 247DEG 45KT 4267 8927 4233 8930
$$
UttechWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 9:15 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 15, 9:15 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
915 PM CST Wed Dec 15 2021
.UPDATE...
Issued at 910 PM CST Wed Dec 15 2021
HISTORIC storm system with record all-time December maximum
temperatures in the 70s with dewpoints 60+. This was then
followed by damaging tornadoes in the Midwest and 90 mph winds in
thunderstorms (moving at 80 mph), then 70 mph gradient winds. 984
mb cyclone in sw MN continues to deepen with a tremendous
fall/rise couplet. 3 hr pres falls of 8 mb in southern MN with a
15 mb pres rise in southern NE.
This has also caused large grass fires in KS and Des Moines has
reported blowing dust!
Updated to include our southern cwa in the high wind warning,
which now covers the entire forecast area through 6 am Thursday.
The gradient winds from the southwest in the dry slot easily seen
on water vapor/IR satellite spreading into central IA. Some gusts
to 70 mph have been reported in the dry slot!
&&
.SYNOPSIS...
Issued at 225 PM CST Wed Dec 15 2021
Water vapor imagery showing ramping up mid level cyclone acrs the
west central plains, with classic lee side large scale baroclinic
leaf seen streaming acrs the southeast plains, MS RVR Valley and
acrs the GRT LKS. 987 MB or deepening sfc low noted blossoming over
northwest KS. Mid spring/April-like warm moist conveyor up acrs the
region to the lee of this system already has smashed daily records,
with some all time December warmth and sfc moisture with ambient 70s
and some 60+ DPTs. High anomaly/standard deviation thermal and
kinematic fields fcst to continue stream up acrs the region make for
high impact and/or historic weather, as example take the
unprecedented large Moderate Risk acrs much of IA and coming
tornado watches.
&&
.SHORT TERM...(This Evening through Tonight)
ISSUED AT 225 PM CST Wed Dec 15 2021
Plume of intensely high low to mid level southwesterly wind fields
still on track to overspread the area this evening, as negatively
tilted upper low takes aim at northwest WI by midnight. 65 to 75 kT
H925 level flow, with 75 to 90 KTs above that to H7 MB, at the sfc
the cyclone pulls up the MO RVR Valley and toward Duluth MN by
midnight, deepening to under 980 MB along the way. Will let the
synoptic scale High Wind Warnings and advisory ride of course
through late tonight. Accepted wind speeds at the top of the LLVL
mixed layer on most vertical profiles/fcst soundings show 60 to 65
KTs, which support ambient gusts of 60 to 70 MPH in the high wind
warning areas, and a bit lower to the southeast acrs west central
IL. A shower or storm may be needed to mix down the higher end
speeds(more on that below), but the potential is there. Some
soundings on the new cams show a deeper southwest mix behind a
passing narrow line of storms/showers spreading in from the west
under incoming post-frontal dry slot after 05-06z. This would
produce another synoptic wind surge utilizing 55-65 KT layer mix up
to H875 MB for more widespread gusts of 55 to 65 MPH into the
overnight acrs the warning areas after a brief 1 hour lull. Of
course with these widespread high winds, the ongoing message of the
potential semi trucks blown over, tree/structure damage onto power
lines for power outages, and even downed power lines sparking
rapidly spreading wildfires out in open cured grass fields will be
maintained.
The narrow intense convective line: SBCAPEs have risen to 500 to
1000 J/KG acrs much of the local area, while increasing shear
profiles are producing Sig Tor numbers of 1 t 2 currently. The
convective line is already taking shape acrs central NE into KS, and
will look to cross the MO RVR by 23z. As this line continues to
develop and streak east and northeast, current timing and accepted
CAM/SREF handling brings the narrow line of showers with embedded
thunder into the western CWA by 02z/745 PM. A broken line of low
topped supercells or at least a more enhanced linear line of storm
seems to be more likely now sweeping acrs areas northwest of a
Williamsburg, to Cedar Rapids, and to northwest of Dubuque line from
8-930 pm. These areas may be more prone to a possible tornado
looking at extent of LLVL shear with available low based CAPE, or at
least mesovortices type spin ups.
Gustnadoes are also possible. Like the previous shifts have stated,
lower level and upper level instability looks to be disrupted by
inversion aloft limiting deeper convection, but the low topped
phenomena will still be possible. But besides the tornadoes, the
convective overturning line will have the potential to mix up into a
high enough wind layer to produce a brief passing 10-15 minute burst
of 60 to 80 MPH winds especially acrs eastern IA thru 930-10 PM. The
line will look to cross the MS RVR between 9-10 PM, and the higher
end convective mix down gusts may decrease some as they move east
from there as instability/buoyancy wanes. The main line of showers/
storms will look to push east of the CWA by 11 pm or midnight at
the latest. Thus the witching hours of high impact look to be
mainly from 730-10 PM. Convective watches are likely coming for
the portions of the local fcst area, and the philosophy of doing
rather large convective warning polygons to handle very fast storm
speeds to 70 MPH and enhanced localized wind mix downs up to
80-90 MPH and/or tornadoes.
Post frontal cool advection may ruin the chance for more record
highs at midnight for the 16th at most climate sites, and lead to Thu
morning lows in the upper 30s in the southeast, to the lower 30s-
upper 20s in the far northwest. This while the "December Witch" low
rolls up acrs the far northwest GRT LKS.
.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 225 PM CST Wed Dec 15 2021
The large scale flow patterns indicate an extended period of quiet
weather for the area.
Thursday/Thursday night
Assessment...high confidence
The intense storm system will depart the area as high pressure
builds into the Midwest. Winds of 20 to 30 mph with gusts to 40 mph
can be expected through mid-day Thursday with decreasing winds by
sunset.
Dry conditions will be seen both Thursday and Thursday night with
temperatures closer to but still above normal.
Friday/Friday night
Assessment...medium to high confidence
A much weaker storm system will move into the Ohio Valley and side
swipe the area with some precipitation. The current model consensus
has slight chance to low chance pops Friday afternoon and evening
south of a Sterling, IL to Keokuk, IA line. Precipitation will start
out as all rain but a rain/snow mix is possible Friday evening
before ending.
Saturday through Wednesday
Assessment...medium to high confidence
The global models have the main storm tracks either well north or
south of the area. Weak upper level disturbances will move through
the area from time to time with mainly just an increase in clouds.
Temperatures will initially average below normal through the weekend
before going above normal again for the first half of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 544 PM CST Wed Dec 15 2021
Very turbulent and unfavorable flying conditions most of the TAF
cycle with extreme LLVL wind fields overspreading the area
through this evening. MVFR cloud deck, with a few sctrd breaks
will continue to stream up acrs the area through this evening
before the CIGs may lift some. But the big story will continue to
be the high winds and rare fcst high gusts at the sfc of 45 to 55
KTs this evening. Expect a narrow line or band of thunderstorms
quickly pushing acrs the area from west-to-east this evening with
enhanced wind gusts to 60+ KTs. Have tried to time a 1 hr TEMPO
window through the TAF sites with this enhanced wind producing
band, but there may be a half hour error possibly on the late side
if the line accelerates more than currently expected. Then a
post-storm line high wind dry slot with southwesterly gusts to 50
kts, decreasing to 35-40 KTs after 3 am Thu morning. Some wrap
around MVFR clouds possible at DBQ and near CID after 06z. West
winds diminish to gusts to 25 kts on Thursday.
&&
.CLIMATE...
ISSUED AT 225 PM CST Wed Dec 15 2021
Record Highs for December 15...
Moline.........57 in 2011 *ALREADY BROKEN TODAY
Cedar Rapids...55 in 1957 *ALREADY BROKEN TODAY
Dubuque........53 in 1939 *ALREADY BROKEN TODAY
Burlington.....61 in 1971 *ALREADY BROKEN TODAY
Record Warm Lows for December 15...
Dubuque........42 in 2014
Moline.........46 in 2014
All Time December Highs
Moline.........71 in Dec 4 1998 *ALREADY BROKEN
Burlington.....73 in Dec 4 1998 *ALREADY BROKEN
Dubuque........67 in Dec 4 1998 and Dec 24 1889 *ALREADY BROKEN
Cedar Rapids...69 in Dec 4 1998 *ALREADY BROKEN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning until 6 AM CST Thursday for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...High Wind Warning until 6 AM CST Thursday for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...High Wind Warning until 6 AM CST Thursday for Clark-Scotland.
&&
UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...Haase
CLIMATE...08Hazardous weather outlook, Dec 15, 3:29 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 329 PM CST Wed Dec 15 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162130- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 PM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Very strong winds will continue this evening and overnight. A High Wind Warning remains in effect for sustained winds peaking around 30 to 40 mph, with gust upwards to 60 mph or greater. The strongest winds can be expected after 6 PM this evening and lasting through midnight tonight. There is also a Wind Advisory for locations south of a line from Keosauqua IA to Kewanee IL. Here, winds are expected to be sustained around 25 to 35 mph, with gusts upwards to 55 mph. A line of showers and thunderstorms will pass through the area this evening, which may produce even stronger wind gusts. Besides the widespread high gradient winds, severe weather is also likely, especially west of the Mississippi River. The Storm Prediction Center has placed areas along and west of a Williamsburg Iowa to Dubuque Iowa line in an Enhanced Risk for severe weather, Slight Risk along and west of the Mississippi River, and a Marginal Risk to the east across Illinois. A Moderate Risk has been placed for areas from Vinton Iowa and Independence Iowa on westward. Severe wind gusts of 60 MPH up to 80 MPH will be the primary threat, along with a few tornadoes being secondary hazards. A fast moving line of storms is expected move eastward through the Outlook Area this evening. It is expected to reach the western areas by 8 PM, then cross the Mississippi River between 9 and 10 PM, and then exit the eastern portions of the Outlook Area after 11 PM CST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. Besides severe storm reports, spotter reports of gradient wind damage would also be appreciated. 12
In the hours before
Special weather statement, Dec 15, 9:56 PM CST, 21 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 956 PM CST Wed Dec 15 2021 IAZ042-053-054-065>068-078-089-ILZ015-024>026-034-035-160700- Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Des Moines-Rock Island-Mercer-Henderson-Warren-Hancock-McDonough- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Moline, Rock Island, Aledo, Oquawka, Monmouth, Carthage, and Macomb 956 PM CST Wed Dec 15 2021 ...Very Strong Winds Behind Line of Storms... A line of storms is currently moving through eastern Iowa and western Illinois. This line has a history of producing widespread damaging winds in excess of 60 to 70 mph, as it moves rapidly eastward at 50 to 60 mph. Behind this line, very strong gradient winds are currently being seen, gusting between 60 to 70 mph as well, not associated with the thunderstorms. These strong gradient winds will continue through a better part of the night. Be prepared for these prolonged winds and be sure to be in a safe place. If on the road, continue to travel with caution. Power outages are very possible, where many have already been seen. Gunkel
Local storm report, Dec 15, 10:00 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG 2 S FRUITLAND 41.32N 91.13W
12/15/2021 LOUISA IA PUBLIC
PART OF A BUILDING BLOWN INTO THE ROADWAY.
&&
RP KINNEYLocal storm report, Dec 15, 10:01 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 4 SE BLANDINSVILLE 40.51N 90.82W
12/15/2021 M68 MPH MCDONOUGH IL PUBLIC
68 MPH MEASURED WIND GUST.
&&
RP KINNEYLocal storm report, Dec 15, 10:07 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG 1 NW MAQUOKETA 42.07N 90.68W
12/15/2021 JACKSON IA PUBLIC
POWER POLES BROKEN.
&&
RP KINNEYLocal storm report, Dec 15, 10:09 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND DMG 1 E HURSTVILLE 42.10N 90.67W
12/15/2021 JACKSON IA PUBLIC
POWER POLES BROKEN.
&&
RP KINNEYLocal storm report, Dec 15, 10:14 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG 3 NE MUSCATINE 41.46N 91.03W
12/15/2021 MUSCATINE IA PUBLIC
POWER POLES BROKEN.
&&
RP KINNEYThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 8:53 PM CST | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 67 min |
| Dec 15, 9:12 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess, Rock Island | 63 min |
| Dec 15, 9:14 PM CST | Severe Thunderstorm Warning | DVN | Henderson, McDonough, Mercer, Warren | 61 min |
| Dec 15, 9:45 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Jo Daviess, Stephenson, Whiteside | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.